Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 83, NWS Shreveport, LA

October 13, 2009Smith County, Wood County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 13, 2009, 1:59 PM CDT for Smith County, Wood County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2009, 1:59 PM CDT (18:59 UTC)
Expired
Oct 13, 2009, 5:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Smith County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:05 PM CDTFLASH FLOOD2 S Quitman, TXEARTHEN DAM FAILED ON VICTORY LAKE NEAR INTERSECTION OF HWY 37 AND CR 2330...THREE HOMES EVACUATED
Oct 13, 2:05 PM CDTFLASH FLOODQuitman, TX25 ROADS CLOSED ACROSS WOOD COUNTY DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 131859
FFWSHV
TXC423-499-132245-
/O.NEW.KSHV.FF.W.0083.091013T1859Z-091013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
159 PM CDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SMITH COUNTY IN NORTHEAST TEXAS...
  WOOD COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WINNSBORO...MINEOLA...

* UNTIL 545 PM CDT

* AT 145 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS 
COUNTY ROADS CLOSED IN WOOD COUNTY. ALSO SEVERAL SMALL DAMS ON 
PRIVATE LAKES WERE NEAR FAILURE OR HAVE FAILED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUITMAN...
  PLEASANT GROVE...HAINESVILLE AND GOLDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3297 9516 3236 9514 3236 9547 3242 9552
      3245 9557 3258 9560 3269 9560 3272 9563
      3297 9567

$$

14
1 follow-up statement
000 
WGUS74 KSHV 132250
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT TUE OCT 13 2009

TXC423-499-132257-
/O.EXP.KSHV.FF.W.0083.000000T0000Z-091013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD TX-SMITH TX-
550 PM CDT TUE OCT 13 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTER SMITH AND 
WOOD COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES RAINFALL HAS 
DIMINISHED OVER SMITH AND WOOD COUNTIES.  OFFICIALS CONTINUE TO 
CLOSELY MONITOR SEVERAL SMALL DAMS OVER THE REGION.  IF THESE DAMS 
BREAK...ADDITIONAL WARNINGS WILL BE REQUIRED.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN 
SHREVEPORT.

LAT...LON 3297 9516 3236 9514 3236 9547 3242 9552
      3245 9557 3258 9560 3269 9560 3272 9563
      3297 9567

$$

D. BUTTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 11:18 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 13, 11:18 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT TUE OCT 13 2009

.DISCUSSION...
HEAVY RAIN AND NUMEROUS FLASH FLOOD WARNINGS CONTINUING ACROSS
THE NORTHERN ONE THIRD OF THE CWA...BASICALLY IN THE FLASH
FLOOD WATCH AREA. THIS AREA WILL SHIFT SLOWLY NORTHEAST AS
SHORT WAVE RESPONSIBLE FOR ALL THE LIFT MOVES OUT OF THE AREA.
CURRENT FORECAST LOOKS OK FOR THE MOST PART BUT DID MAKE SOME
SIGNIFICANT QFP CHANGES. ALSO RAISED TODAYS HIGH TEMPS SOUTHERN
TWO THIRDS...AS THE WARM FRONT HAS ENTERED THE CWA. CONTINUING
100 PERCENT POPS NORTH BUT LOWERING TO 80 SOUTH. NO OTHER CHANGES
AT THIS TIME.

&&

.AVIATION...
A WARM FRONT STRETCHING ACROSS TXK/ELD WILL SERVE AS A FOCUS FOR
WIDESPREAD SHOWER ACTIVITY ACROSS THESE TWO LOCATIONS THROUGH 00Z.
THE FRONT IS FORECAST TO CONTINUE NORTHWARD TONIGHT WITH MVFR/IFR
CONDITIONS PREVAILING AREAWIDE...DUE TO LOW CEILINGS AND
VISIBILITIES...THROUGH MID-MORNING WEDNESDAY. OTHERWISE...WINDS WILL
REMAIN LIGHT AND OUT OF THE SOUTH THROUGH THE TERMINAL FORECAST
PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  71  79  70  74 /  80  80  60  60  60
MLU  77  71  78  67  75 /  80  80  70  50  60
DEQ  65  61  73  61  64 / 100  80  40  70  60
TXK  68  63  74  65  67 / 100  80  50  70  60
ELD  72  64  74  64  69 / 100  80  60  60  60
TYR  76  69  83  69  70 / 100  80  50  60  60
GGG  77  69  81  70  72 /  90  80  50  60  60
LFK  85  74  85  71  76 /  80  70  60  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

14/05
Hazardous weather outlook, Oct 13, 11:55 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT TUE OCT 13 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE REGION NORTH OF
INTERSTATE 20 THROUGH 700 PM THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BE QUITE NUMEROUS THROUGH THIS EVENING WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. EXPECT WIDESPREAD TWO TO
THREE INCHES OF RAIN WITH ISOLATED TOTALS OF FOUR TO SIX INCHES
POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND EXTREME SOUTHEAST OKLAHOMA.
AREA CREEKS...BAYOUS AND RESERVOIRS REMAIN NEAR TO ABOVE BANK
FULL ACROSS THE REGION WITH SEVERAL RIVERS ALREADY IN FLOOD.
ADDITIONAL HEAVY RAINFALL TODAY WILL ONLY COMPOUND THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGH RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY MORNING
ACROSS THE REGION. THERE WILL BE A CONDITIONAL THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WEDNESDAY EVENING AND THROUGH THE
OVERNIGHT HOURS INTO THURSDAY. A SHORTWAVE WILL BE APPROACHING
THE REGION FROM THE NORTHWEST ALONG WITH A STRONG COLD FRONT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE FRONTAL BOUNDARY IF WARM AIR SLIGHTLY ABOVE THE SURFACE CAN BE
OVERCOME. THIS WILL CONTINUE TO BE CLOSELY MONITORED THROUGH THE
DAY TODAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR RAINFALL
AMOUNTS IN THEIR LOCAL AREAS AND ONCE HEAVY RAIN DEVELOPS...RESPONDERS
MAY BE NEEDED TO HELP ASSIST WITH FLOODING CONCERNS ACROSS THEIR
COUNTY AND PARISH.

In the hours before

Local storm report, Oct 13, 12:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLASH FLOOD      DE KALB                 33.51N 94.62W
10/13/2009                   BOWIE              TX   EMERGENCY MNGR

            WATER COVERING HWY 259 SOUTH AND WEST AND CENTRAL MLK

&&

12
Local storm report, Oct 13, 12:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      GILMER                  32.73N 94.95W
10/13/2009                   UPSHUR             TX   LAW ENFORCEMENT

            SEVERAL ROADS ACROSS THE NORTHERN HALF OF UPSHUR COUNTY
            UNDER WATER

1215 PM     FLASH FLOOD      PITTSBURG               33.00N 94.97W
10/13/2009                   CAMP               TX   LAW ENFORCEMENT

            NUMEROUS ROADS IN CAMP COUNTY UNDER WATER

&&

12
Local storm report, Oct 13, 12:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLASH FLOOD      TEXARKANA               33.45N 94.02W
10/13/2009                   MILLER             AR   EMERGENCY MNGR

            US 167 AT 9TH STREET...US HWY 71 AT EAST STREET...AND HWY
            237 NORTH OF THE AIRPORT ARE CLOSED DUE TO FLOODING

&&

12
Local storm report, Oct 13, 1:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FLASH FLOOD      FOUKE                   33.26N 93.89W
10/13/2009                   MILLER             AR   EMERGENCY MNGR

            SEVERAL BRIDGES WASHED OUT

&&

12
Local storm report, Oct 13, 1:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
144 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLASH FLOOD      FOUKE                   33.26N 93.89W
10/13/2009                   MILLER             AR   EMERGENCY MNGR

            SEVERAL BRIDGES WASHED OUT

&&

12
Local storm report, Oct 13, 1:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      PLAIN DEALING           32.91N 93.70W
10/13/2009                   BOSSIER            LA   LAW ENFORCEMENT

            WATER OVER HWY 2 IN TOWN

0134 PM     FLASH FLOOD      MARSHALL                32.54N 94.35W
10/13/2009                   HARRISON           TX   LAW ENFORCEMENT

            SEVERAL CARS STALLED DUE TO HIGH WATER

&&

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:44 PM CDTFlash Flood WatchSHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 10 more29 hr
Oct 13, 8:52 AM CDTAreal Flood AdvisorySHVBowie, Camp, Cass, Morris, Red River, Titus3 hr
Oct 13, 8:54 AM CDTRiver Flood WarningSHVGregg, Harrison, Panola, Rusk32 days
Oct 13, 9:41 AM CDTFlash Flood WarningSHVBowie7 hr
Oct 13, 10:08 AM CDTFlash Flood WarningSHVBowie, Cass, Franklin, Morris, Red River, Titus3 hr
Oct 13, 10:10 AM CDTFlash Flood WarningSHVSmith, Wood3 hr
Oct 13, 10:33 AM CDTRiver Flood WarningSHVBowie, Red River15 hr
Oct 13, 10:58 AM CDTFlash Flood WarningSHVCamp, Upshur3 hr
Oct 13, 11:26 AM CDTRiver Flood WarningSHVCamp, Morris, Titus8 days
Oct 13, 11:51 AM CDTRiver Flood WarningSHVCass, Harrison, Marion27 days
Oct 13, 12:24 PM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur8 days
Oct 13, 12:51 PM CDTFlash Flood WarningSHVBowie, Cass, Franklin, Morris, Red River, Titus3 hr
Oct 13, 1:26 PM CDTFlash Flood WarningSHVHarrison, Marion4 hr
Oct 13, 2:38 PM CDTFlash Flood WarningSHVCamp, Franklin, Gregg, Smith, Upshur4 hr
Oct 13, 3:39 PM CDTAreal Flood AdvisorySHVCherokee, Harrison, Nacogdoches, Panola, Rusk, Sabine and 3 more111 min
Oct 13, 3:56 PM CDTFlash Flood WarningSHVBowie, Cass, Franklin, Morris, Red River, Titus2 hr
Oct 13, 4:37 PM CDTFlash Flood WarningSHVBowie3 hr
Oct 13, 4:52 PM CDTFlash Flood WarningSHVHarrison, Panola, Shelby38 min
Oct 13, 5:31 PM CDTFlash Flood WarningSHVHarrison, Marion, Panola, Sabine, Shelby3 hr
Oct 13, 5:56 PM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches, Rusk, Smith3 hr
Oct 13, 6:13 PM CDTAreal Flood AdvisorySHVBowie, Cass, Franklin, Morris, Red River, Titus2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.